advertiser banner advertiser banner advertiser banner advertiser banner
Digital Issues

Home >  News >  July, 2014

Tainted Lot of Marcaine Recalled by Hospira

Customer noticed particulate in the solution.

Published: July 1, 2014

A recall of one lot of Marcaine (bupivacaine) has been initiated by Hospira, after a customer reported seeing particulate embedded in a glass vial and in the solution.

The affected lot (0.5% Marcaine [Bupivacaine HCl Injection, USP], 30 mL, Single-dose Vial — Preservative Free [NDC 0409-1560-29], Lot 33-545-DD) was distributed between November 2013 and March 2014 to wholesalers/distributors, hospitals and clinics nationwide.

If the particulate is administered to a patient, it could block administration and cause a delay in therapy. However, the identified particulate is so small, it's more likely to pass through the catheter and cause inflammation, mechanical disruption of tissue or immune response, says the company. There's also an extremely unlikely possibility that if exposed to a strong magnetic field, such as an MRI, the particulate could dislodge and cause tissue damage.

Hospira says it hasn't received any reports of adverse effects associated with the lot, and that the problem is the result of a supplier's glass defect.

The affected product should immediately be pulled and quarantined, says Hospira, which is issuing recall letters to customers and distributors and arranging for it to be returned to Stericycle, which can be reached at 1-888-656-6380.

Jim Burger


Also in the News...

FDA Alert: Becton-Dickinson Syringes May Degrade Stored Drugs
Dirty Surgical Equipment May Have Been Used On 12,000 Pediatric Patients
UCLA Tests New Scope-Cleaning Machine on Duodenoscopes
Chilling E-mail Keeps Former Surgeon Behind Bars
Calif. Hospital Reports Likely Duodenoscope-Related Outbreak
Jehovah's Witness Claims Surgeon Refused to Operate
Overnight Debate in Sunshine State

 
Have an account? Please log in:
Email Address:

DID YOU SEE THIS?

Other Articles That May Interest You

Safety: Blue Dye Mix-Up Blinds Patient

OR mistook methylene blue, which is toxic to the eyes, for trypan blue.

Medication Management Essentials

Time to brush up on proper labeling, administration and dosing practices.

Put DVT Prevention into Practice

Evidence-based strategies will help you circumvent the clot.